South Dakota, 2016

Damaging Wind in South Dakota, August 1, 2016

August 1, 2016 · NWS UNR · 1 event in 1 county or zone

Early morning thunderstorms moved through portions of Haakon County, producing wind gusts to 60 mph in the Midland area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Early morning thunderstorms moved through portions of Haakon County, producing wind gusts to 60 mph in the Midland area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 31, 12:58 PM MST, 11 hours 22 minutes earlier.

Area forecast discussion, Jul 31, 12:58 PM MST, 11 hours 22 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
158 PM MDT SUN JUL 31 2016

.SHORT TERM...(This Evening Through Monday Night)
Issued at 155 PM MDT Sun Jul 31 2016

19z surface analysis had low over eastern MT with warm front into
western NE, dry-line into central WY, and another frontal boundary
into southwest MT. 2-3KJ/kg MLCAPE is developing ahead of warm
front with 1-2KJ/kg MLCAPE between dry-line and warm front. MLCIN
eroding evidenced by CU field forming across parts of the area and
TCU/isolated TSRA over the Black Hills. Water vapour showed
impulse over southwest WY heading east-northeast. Upper ridge
peaking over the CWA, and then heading east by this evening. Main
belt of westerlies north of CWA, but enough flow aloft to give
15m/s 0-6km bulk shear. Active to severe convection should develop
this afternoon and evening with multiple modes possible. Greatest
threat of supercells will be over northwest SD with greatest
threat of high winds across eastern WY into southwest SD given
moderate DCAPE values. Hail threat most places. Activity will
congeal into a couple of convective complexes and shift east later
this evening with some patchy fog left behind over central SD
given T/Td spreads and rain moistened air. Temperatures will be
near guidance.

Monday, surface trough/cold front slides through western SD
during the day with instability ahead of front supporting pops for
TSRA over portions of central SD and the Black Hills. Conditions
will be slightly cooler in the west and muggy in the east with
heat advisory possible depending on how high dew points end up.

Monday night, weak high pressure brings quieter weather with
pleasant temperatures.

.LONG TERM...(Tuesday Through Sunday)
Issued at 155 PM MDT Sun Jul 31 2016

Zonal flow aloft early in the week will give way to southwesterly
flow Wednesday as an upper level low moves across the Pacific NW
and eventually into the southern Canadian Prairie Provinces. Above
average temperatures can be expected across the area Tuesday and
Wednesday, before a cold front moves through Wednesday afternoon
and evening, bringing more seasonable temperatures for the rest of
the week. Weak disturbances in the flow will bring mostly isolated
thunderstorm activity Tuesday and Wednesday. The more widespread
coverage looks to be on Wednesday with the cold front passage.
Drier westerly flow late in the week should result in mainly dry
conditions Thursday and Friday. Both GFS and EC show developing
southwesterly flow over the weekend and this pattern would bring
increasing chances for thunderstorms.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 155 PM MDT Sun Jul 31 2016

Another round of isolated to scattered thunderstorms will move
across the area through the evening hours. MVFR conditions and
gusty winds expected in and near any storms. Otherwise, VFR
conditions expected across the area.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...Helgeson
LONG TERM...26
AVIATION...26
Hazardous weather outlook, Jul 31, 11:46 AM MST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1246 PM MDT SUN JUL 31 2016

WYZ054>058-071-011300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
1246 PM MDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-011300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-
1246 PM MDT SUN JUL 31 2016 /146 PM CDT SUN JUL 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND WESTERN
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHWEST
SOUTH DAKOTA AND A MARGINAL RISK OVER SOUTH WEST INTO SOUTH
CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE CHANCES FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY.
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jul 31, 8:39 PM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
939 PM MDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HEAVY RAIN       7 ESE LADNER            45.80N 103.60W
07/31/2016  M4.00 INCH       HARDING            SD   TRAINED SPOTTER

&&

ME
Special weather statement, Jul 31, 8:45 PM MST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
945 PM MDT SUN JUL 31 2016

SDZ013-014-010430-
ZIEBACH SD-NORTHERN MEADE CO PLAINS SD-
945 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE AND
SOUTHWESTERN ZIEBACH COUNTIES UNTIL 1030 PM MDT...

AT 944 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF OPAL...OR 26 MILES SOUTHWEST OF FAITH...MOVING EAST AT
20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RED SCAFFOLD...MARCUS...HOWES AND RED OWL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
WEST CENTRAL SOUTH DAKOTA.

LAT...LON 4470 10259 4488 10254 4482 10169 4456 10176
TIME...MOT...LOC 0344Z 281DEG 16KT 4479 10248

HELGESON
Local storm report, Jul 31, 9:07 PM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1007 PM MDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND GST     9 SW BATESLAND          43.05N 102.22W
07/30/2016  M69 MPH          OGLALA LAKOTA      SD   DEPT OF HIGHWAYS

1020 PM     TSTM WND GST     4 E CACTUS FLAT         43.84N 101.82W
07/30/2016  M55 MPH          JACKSON            SD   DEPT OF HIGHWAYS

1030 PM     TSTM WND GST     4 E CACTUS FLAT         43.84N 101.82W
07/30/2016  M57 MPH          JACKSON            SD   DEPT OF HIGHWAYS

1040 PM     TSTM WND GST     7 E WANBLEE             43.58N 101.52W
07/30/2016  M55 MPH          JACKSON            SD   DEPT OF HIGHWAYS

1254 AM     HAIL             ELLSWORTH AFB           44.15N 103.10W
07/31/2016  M0.75 INCH       MEADE              SD   OTHER FEDERAL

            HAIL LASTED 10-12 MINUTES

0100 AM     HAIL             ELLSWORTH AFB           44.15N 103.10W
07/31/2016  E0.88 INCH       MEADE              SD   OTHER FEDERAL

            HAD HAIL FOR ABOUT 15 MINUTES. LARGEST STONES WERE
            0.88.

0240 AM     HAIL             2 SE FARMINGDALE        43.95N 102.87W
07/31/2016  E1.25 INCH       PENNINGTON         SD   PUBLIC

            GROUND COVERED IN HAIL. SOME MINOR DAMAGE TO CROPS AND
            TREES.

0240 AM     TSTM WND GST     2 SE FARMINGDALE        43.95N 102.87W
07/31/2016  E60 MPH          PENNINGTON         SD   PUBLIC

            GROUND COVERED IN HAIL. SOME MINOR DAMAGE TO CROPS AND
            TREES.

0335 PM     HAIL             BROWNSVILLE             44.28N 103.70W
07/31/2016  E0.70 INCH       LAWRENCE           SD   TRAINED SPOTTER

0338 PM     HAIL             1 NNE BROWNSVILLE       44.29N 103.68W
07/31/2016  E0.70 INCH       LAWRENCE           SD   TRAINED SPOTTER

0405 PM     HAIL             5 NE LADNER             45.88N 103.66W
07/31/2016  E1.00 INCH       HARDING            SD   PUBLIC

0433 PM     HAIL             2 E LADNER              45.83N 103.69W
07/31/2016  E1.75 INCH       HARDING            SD   TRAINED SPOTTER

0517 PM     TSTM WND GST     7 N BUFFALO             45.69N 103.58W
07/31/2016  E60 MPH          HARDING            SD   PUBLIC

0530 PM     TSTM WND GST     3 N BUFFALO             45.63N 103.55W
07/31/2016  E60 MPH          HARDING            SD   PUBLIC

0606 PM     TSTM WND GST     1 N BUFFALO             45.60N 103.55W
07/31/2016  M60 MPH          HARDING            SD   ASOS

0611 PM     HAIL             HILL CITY               43.93N 103.58W
07/31/2016  E1.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

0625 PM     TSTM WND GST     BUFFALO                 45.58N 103.55W
07/31/2016  M69 MPH          HARDING            SD   MESONET

0632 PM     TSTM WND GST     BUFFALO                 45.58N 103.54W
07/31/2016  E60 MPH          HARDING            SD   TRAINED SPOTTER

0710 PM     TSTM WND GST     13 SSW REVA             45.36N 103.17W
07/31/2016  M51 MPH          HARDING            SD   DEPT OF HIGHWAYS

0800 PM     TSTM WND GST     1 ENE MUD BUTTE         45.01N 102.86W
07/31/2016  M66 MPH          MEADE              SD   DEPT OF HIGHWAYS

0830 PM     TSTM WND GST     1 NNE FAITH             45.04N 102.02W
07/31/2016  M60 MPH          MEADE              SD   ASOS

0855 PM     TSTM WND GST     18 ESE ZEONA            45.10N 102.59W
07/31/2016  E60 MPH          PERKINS            SD   PUBLIC

0900 PM     TSTM WND GST     RED OWL                 44.70N 102.56W
07/31/2016  E50 MPH          MEADE              SD   TRAINED SPOTTER

0910 PM     HAIL             13 WSW USTA             45.12N 102.39W
07/31/2016  E1.00 INCH       PERKINS            SD   PUBLIC

0938 PM     HEAVY RAIN       7 ESE LADNER            45.80N 103.60W
07/31/2016  M4.00 INCH       HARDING            SD   TRAINED SPOTTER

&&

ME
Local storm report, Jul 31, 9:52 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 PM MDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND GST     2 SW BRIDGER            44.53N 101.93W
07/31/2016  M70 MPH          ZIEBACH            SD   DEPT OF HIGHWAYS

&&

ME
Special weather statement, Aug 1, 12:14 AM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
114 AM MDT MON AUG 1 2016

SDZ032-043-010745-
HAAKON SD-JACKSON SD-
114 AM MDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND
SOUTHEASTERN HAAKON COUNTIES UNTIL 145 AM MDT...

AT 114 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MIDLAND...OR 23 MILES NORTHWEST OF MURDO...MOVING SOUTHEAST AT
25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MIDLAND.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 173
AND 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4400 10135 4426 10118 4426 10117 4417 10116
      4416 10106 4414 10104 4400 10105 4399 10107
      4388 10107
TIME...MOT...LOC 0714Z 303DEG 23KT 4407 10112

SMITH
Local storm report, Aug 1, 12:20 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
120 AM MDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND GST     1 NE MIDLAND            44.08N 101.14W
08/01/2016  M57 MPH          HAAKON             SD   DEPT OF HIGHWAYS

&&

FFF

The radar

The Rapid City radar (KUDX), 135 km away, was scanning. The volume nearest the first event began at 07:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haakon

When
August 1, 12:20 AM MST
Where
Haakon County, 1 mi NE of Midland
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -101.136

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653157.